Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 301, NWS Bismarck, ND

August 22, 20114 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 22, 2011, 9:06 PM CDT for 4 counties in North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2011, 9:06 PM CDT (02:06 UTC)
Expired
Aug 22, 2011, 10:00 PM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Foster County, ND, Kidder County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 110 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2669 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2074 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

322 
WUUS53 KBIS 230206
SVRBIS
NDC031-043-093-103-230300-
/O.NEW.KBIS.SV.W.0301.110823T0206Z-110823T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
906 PM CDT MON AUG 22 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA...
  NORTHERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHWESTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...
  SOUTHERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 1000 PM CDT

* AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG
  BALL SIZE HAIL AND DAMAGING WIND OF 60 MPH. THE FIRST STORM WAS
  CENTERED 15 MILES NORTHEAST OF ROBINSON...IN KIDDER COUNTY.
  ANOTHER WAS 10 MILES NORTH OF TUTTLE...IN KIDDER COUNTY. THIS
  AREA IS ABOUT 45 TO 55 MILES NORTHWEST OF JAMESTOWN. MOVEMENT
  WAS EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MELVILLE AROUND 945 PM CDT.
  EDMUNDS AROUND 950 PM CDT.
  BORDULAC AROUND 955 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4713 10003 4736 10003 4760 9887 4722 9866
TIME...MOT...LOC 0202Z 263DEG 29KT 4728 9957
WIND...HAIL 60MPH 1.50IN

$$

JP MARTIN
1 follow-up statement
344 
WWUS53 KBIS 230233
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
933 PM CDT MON AUG 22 2011

NDC031-043-093-103-230300-
/O.CON.KBIS.SV.W.0301.000000T0000Z-110823T0300Z/
FOSTER ND-KIDDER ND-STUTSMAN ND-WELLS ND-
933 PM CDT MON AUG 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WELLS...NORTHWESTERN STUTSMAN...NORTHERN KIDDER AND WESTERN FOSTER
COUNTIES UNTIL 1000 PM CDT...

AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
WEST OF MELVILLE...OR 36 MILES NORTHWEST OF JAMESTOWN...MOVING EAST
AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MELVILLE AROUND 945 PM CDT.
  EDMUNDS AROUND 950 PM CDT.
  BORDULAC AROUND 955 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4714 9994 4740 9986 4759 9892 4721 9885
TIME...MOT...LOC 0233Z 263DEG 29KT 4731 9920
WIND...HAIL 60MPH 1.00IN

$$

JPM/TAEGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 7:07 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 22, 7:07 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
707 PM CDT MON AUG 22 2011

.UPDATE...
UPDATE SKY...TEMPERATURE AND HUMIDITY GRIDS.

&&

.DISCUSSION...
ATMOSPHERE FROM WHAT CAN BE SEEN SO FAR ON 00Z UPPER AIR SOUNDING
IS REMAINS SLIGHTLY CAPPED...AND THIS SEEMS BORN OUT BY INCIPIENT
CONVECTION FIRING THEN WEAKENING. SHEAR IS MARGINAL AS WELL BUT
WILL KEEP SLIGHT CHANCE THUNDERSTORMS IN FORECAST THOUGH VERY
LITTLE CLOUD TO GROUND LIGHTNING SO FAR.

&&

.AVIATION...
WITH CONVECTION FIRING ALONG DRY LINE EXTENDING FROM NORTH CENTRAL
TO SOUTHWEST NORTH DAKOTA MOVED UP VICINITY THUNDERSTORMS OVER
SOUTH CENTRAL AERODROME SITES AS WELL INCREASING WINDS SOME OVER
THE WEST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
AVIATION...HW
Hazardous weather outlook, Aug 22, 3:30 PM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT MON AUG 22 2011

NDZ001-002-009-010-017-018-031>033-040-041-043-044-232030-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
330 PM CDT MON AUG 22 2011 /230 PM MDT MON AUG 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS CENTRAL NORTH
DAKOTA LATE THIS AFTERNOON THROUGH EARLY TONIGHT. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE. IF A SEVERE THUNDERSTORM DEVELOPS...THEN
LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE WEST AND SOUTH
CENTRAL SATURDAY...THEN ACROSS ALL OF WESTERN AND CENTRAL NORTH
DAKOTA SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-232030-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
330 PM CDT MON AUG 22 2011 /230 PM MDT MON AUG 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE WEST AND SOUTH
CENTRAL SATURDAY...THEN ACROSS ALL OF WESTERN AND CENTRAL NORTH
DAKOTA SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

In the hours before

Local storm report, Aug 22, 8:28 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
828 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             1 S LINCOLN             46.75N 100.70W
08/22/2011  M1.00 INCH       BURLEIGH           ND   NWS EMPLOYEE

            DIME TO QUARTER SIZED HAIL...LASTED FOR APPROX. 5
            MINUTES...

&&

LHUBER
Local storm report, Aug 22, 8:36 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
836 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             LINCOLN                 46.76N 100.70W
08/22/2011  M0.75 INCH       BURLEIGH           ND   TRAINED SPOTTER

            UP TO PENNY SIZED HAIL WITH HEAVY RAIN...LASTED APPROX.
            10 MINS

&&

LHUBER
Local storm report, Aug 22, 8:46 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
846 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             8 NNE WING              47.25N 100.21W
08/22/2011  E1.50 INCH       BURLEIGH           ND   TRAINED SPOTTER

            HAIL LASTED ABOUT 5 MINUTES. NOT MUCH WIND.

&&

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:14 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Wells61 min
Aug 22, 8:22 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder53 min
Aug 22, 9:12 PM CDTSevere Thunderstorm WarningBISKidder63 min
Aug 22, 9:51 PM CDTSevere Thunderstorm WarningBISStutsman54 min
Aug 22, 9:56 PM CDTSevere Thunderstorm WarningBISFoster, Wells64 min
Aug 22, 10:34 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman56 min
Aug 22, 10:35 PM CDTAreal Flood AdvisoryBISKidder, Stutsman6 hr
Aug 22, 10:38 PM CDTSevere Thunderstorm WarningBISKidder37 min
Aug 22, 11:05 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman25 min
Aug 22, 11:23 PM CDTSevere Thunderstorm WarningBISLaMoure52 min
Aug 22, 11:25 PM CDTAreal Flood AdvisoryBISLaMoure, Stutsman6 hr
Aug 22, 11:32 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman35 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.